Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Great Falls, MT

June 11, 2016Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 11, 2016, 5:59 AM MDT for Chouteau County, Hill County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2016, 5:59 AM MDT (11:59 UTC)
Expired
Jun 11, 2016, 6:45 AM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:30 AM MDTHAIL 0.71 S Havre, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 12.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS55 KTFX 111159
SVRTFX
MTC015-041-111245-
/O.NEW.KTFX.SV.W.0040.160611T1159Z-160611T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 645 AM MDT

* AT 559 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF GILDFORD...OR 17 MILES NORTH OF BIG SANDY...MOVING
  NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAVRE...GILDFORD...BOX ELDER...BEAVER CREEK...LAREDO AND KREMLIN. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 351 AND 390.
 HIGHWAY 87 BETWEEN MILE MARKERS 89 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4862 10950 4853 10950 4852 10946 4849 10946
      4822 11024 4850 11049 4886 10971
TIME...MOT...LOC 1159Z 238DEG 40KT 4842 11020 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
804 
WWUS55 KTFX 111217
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 AM MDT SAT JUN 11 2016

MTC015-111227-
/O.CAN.KTFX.SV.W.0040.000000T0000Z-160611T1245Z/
CHOUTEAU MT-
617 AM MDT SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHOUTEAU COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4862 10950 4853 10950 4852 10946 4849 10946
      4834 10991 4864 11019 4886 10971
TIME...MOT...LOC 1217Z 242DEG 43KT 4854 10989 

$$

MTC041-111245-
/O.CON.KTFX.SV.W.0040.000000T0000Z-160611T1245Z/
HILL MT-
617 AM MDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM MDT
FOR NORTHEASTERN HILL COUNTY...

AT 617 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER
CREEK... OR 9 MILES WEST OF HAVRE...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAVRE...BEAVER CREEK...LAREDO AND KREMLIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4862 10950 4853 10950 4852 10946 4849 10946
      4834 10991 4864 11019 4886 10971
TIME...MOT...LOC 1217Z 242DEG 43KT 4854 10989 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:45 AM MDT, 14 minutes earlier.

Area forecast discussion, Jun 11, 5:45 AM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 AM MDT SAT JUN 11 2016

...Update to Aviation...

.DISCUSSION...

Today through Monday...An upper level trough remains over British
Columbia and the Pacific Northwest this morning with an unstable
southwest flow aloft over Montana. Models significantly weaken
this feature as it moves slowly eastward through the weekend.
Isolated/scattered showers and thunderstorms will continue today
through this evening across the forecast area with much cooler
high temperatures expected this afternoon. Models and SPC are
indicating that the risk for strong to severe thunderstorms will
shift eastward today, affecting mainly northeast Montana. However,
do not believe that I can rule out an isolated strong storm or two
in Blaine and Fergus Counties this afternoon/evening. Slightly
warmer, breezy and mostly dry conditions will prevail on Sunday as
the weakening upper trough moves away from the region and Montana
is left beneath a brisk westerly flow aloft. Temperatures continue
to warm on Monday as another short wave trough approaches the
state with isolated/scattered showers and thunderstorms developing
over southwest Montana and tracking northeastward during the
afternoon. mpj

MONDAY NIGHT THROUGH SATURDAY...Medium range forecast models agree
on moving a low pressure center out of the Gulf of Alaska and south
along the Pacific Coast through Friday. This will deepen the upper
trough there through the period and shift the relatively dry
southwest flow aloft to an increasingly moist and unstable southerly
flow. As a result, there will be a fairly consistent chance for
showers and thunderstorms over the forecast area Tuesday through
Thursday, along with near normal temperatures. However, the models
differ somewhat for the Friday through Saturday period. The ECMWF
(European) and GEM (Canadian) models keep this flow aloft in place,
continuing the unsettled weather, while the GFS starts to build the
central CONUS high pressure ridge west into the state and keeps the
forecast area dry. Have therefore decided to keep a slight chance of
showers/thunderstorms through Saturday, but kept the chance below
climatological normals. Model consensus also hints at temperatures
warming back above normal to end the week, so have stayed with that
trend.  Coulston

&&

.AVIATION...
UPDATED 1145Z.

Several strong thunderstorms will continue to move northeast through
central Montana this morning but are expected to move into Canada by
15Z. Scattered showers and thunderstorms remain possible this
afternoon and evening as well. VFR conditions are expected to
prevail through the period but areas MVFR are expected through 15Z
this morning as low level moisture lingers over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  42  71  45 /  30  20  10   0
CTB  62  40  67  43 /  30  10   0   0
HLN  63  44  73  47 /  40  30  10   0
BZN  68  42  71  44 /  40  40  10  10
WEY  62  36  61  39 /  40  30  10  20
DLN  66  40  70  42 /  50  40  10  10
HVR  64  44  72  45 /  30  30   0   0
LWT  63  43  70  46 /  40  50  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 11, 4:52 AM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             5 SW GREAT FALLS        47.46N 111.38W
06/11/2016  M1.00 INCH       CASCADE            MT   OFFICIAL NWS OBS

            QUARTER SIZE HAIL FELL AT THE WFO GREAT FALLS OFFICE

&&

MARTIN
Local storm report, Jun 11, 5:05 AM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             GREAT FALLS             47.50N 111.29W
06/11/2016  M1.00 INCH       CASCADE            MT   PUBLIC

&&

MARTIN
Local storm report, Jun 11, 5:07 AM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             GREAT FALLS             47.50N 111.29W
06/11/2016  M1.50 INCH       CASCADE            MT   TRAINED SPOTTER

&&

MARTIN
Special weather statement, Jun 11, 5:32 AM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 AM MDT SAT JUN 11 2016

MTZ012-014-048-049-111200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
532 AM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE...
SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 600 AM
MDT...

AT 531 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF FORT  SHAW...OR 12 MILES NORTHWEST OF CASCADE...
MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POWER...FORT SHAW...FORT  SHAW...SIMMS...VAUGHN...SUN RIVER AND FIRST
PEOPLES BUFFALO JUMP STATE PARK.

LAT...LON 4724 11192 4735 11211 4781 11165 4759 11129
TIME...MOT...LOC 1131Z 223DEG 51KT 4737 11193

MARTIN
Local storm report, Jun 11, 5:35 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             GREAT FALLS             47.50N 111.29W
06/11/2016  M1.25 INCH       CASCADE            MT   PUBLIC

&&

MARTIN
Local storm report, Jun 11, 5:42 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
542 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             3 E GREAT FALLS         47.50N 111.23W
06/11/2016  E1.75 INCH       CASCADE            MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED ON THE EAST SIDE OF GREAT
            FALLS. HAIL CAUSED DAMAGE TO VEHICLES

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 10, 6:00 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Jun 10, 6:03 PM MDTTornado WarningTFXFergus27 min
Jun 10, 6:17 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 10, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin35 min
Jun 10, 6:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 10, 6:52 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus38 min
Jun 10, 6:58 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 10, 7:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus57 min
Jun 10, 7:30 PM MDTSevere Thunderstorm WarningTFXFergus15 min
Jun 10, 7:53 PM MDTSpecial Weather StatementTFXTeton37 min
Jun 10, 8:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus45 min
Jun 10, 8:16 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 10, 8:28 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin47 min
Jun 10, 9:15 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin30 min
Jun 10, 9:35 PM MDTSpecial Weather StatementTFXLiberty40 min
Jun 10, 9:43 PM MDTSevere Thunderstorm WarningTFXFergus32 min
Jun 10, 9:50 PM MDTSpecial Weather StatementTFX40 min
Jun 10, 10:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 10, 10:31 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Fergus, Judith Basin6 hr
Jun 10, 10:51 PM MDTSpecial Weather StatementTFX24 min
Jun 10, 11:29 PM MDTSpecial Weather StatementTFX61 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 5:13 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau47 min
Jun 11, 5:18 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty42 min
Jun 11, 5:32 AM MDTSpecial Weather StatementTFXCascade28 min
Jun 11, 6:04 AM MDTSpecial Weather StatementTFXChouteau41 min
Jun 11, 6:32 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill43 min
Jun 11, 7:17 AM MDTSpecial Weather StatementTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.